Lauren Brown, MD
Expert reviewer: David Godwin, MD (University of Washington, Department of Radiology)
- Describe reticular pattern opacities in a patient with severe amiodarone induced interstital fibrosis.
Plan to spend 5-10 minutes familiarizing yourself with the animations of the PowerPoint and the key findings of this chest X-ray.
Present the image either by expanding the window (bottom right) in a browser or downloading the PowerPoint file (recommended for optimal function). Have the image pulled up in presenter mode before learners look at the screen to avoid revealing the diagnosis. Ask a learner to provide an overall interpretation. Then advance through the animations to prompt learners with key questions and reveal the findings, diagnosis, and teaching points.
CXR Read:Fluffy opacities near the hila, along with diffuse bibasilar reticular opacities with areas of denser consolidation
Teaching:It is difficult to distinguish between alveolar and interstitial disease when there is a mix of reticular and dense consolidation at the bases which could easily represent cardiogenic pulmonary edema or multifocal pneumonia. In this case, the patient had a sub-acute non-productive cough in the setting of prolonged amiodarone exposure and a CT that confirmed bi-basilar fibrosis with honeycombing which is characteristic of Amiodarone-induced lung toxicity.
Take Home Point
- The diagnosis of amiodarone induced pulmonary toxicity often relies on characteristic CT findings of interstitial pneumonitis (typically NSIP pattern) in the right clinical context.
Kadoch, MA, et al. Idiopathic Interstitial Pneumonias: A Radiology-Pathology Correlation Based on the Revised 2013 American Thoracic Society-European Respiratory Society Classification System. Current Problems in Diagnostic Radiology. 2015; 44(1): 15-25.
Wolkove, N & Baltzan, M. Amiodarone pulmonary toxicity. Canadian Respiratory Journal. 2009; 16(2): 43-48.